Vortex Keratopathy in a Patient Receiving Vandetanib for Non-Small Cell Lung Cancer

Department of Ophthalmology, Seoul National University Bundang Hospital, Seoul National University College of Medicine, Seongnam, Korea.
Korean Journal of Ophthalmology 10/2011; 25(5):355-7. DOI: 10.3341/kjo.2011.25.5.355
Source: PubMed


We report a case of vortex keratopathy in a patient treated with vandetanib for non-small cell lung cancer (NSCLC). A 44-year-old female who underwent two cycles of chemotherapy for NSCLC complained of visual blurring in both eyes after the initiation of vandetanib, an anti-epidermal growth factor receptor (EGFR) and anti-vascular endothelial growth factor receptor 2 protein tyrosine kinase inhibitor. On ophthalmic examination, visual acuities were 20 / 20 OU and, with the exception of diffuse vortex keratopathy in both eyes, other findings were unremarkable. Vandetanib is believed to have caused vortex keratopathy in this patient. Anti-EGFR properties affecting normal corneal epithelial cell migration and wound healing or drug associated metabolite deposition, which is the case in numerous drug-associated vortex keratopathies, may be possible underlying mechanisms in the formation of this corneal complication.

Download full-text


Available from: Jeeyun Ahn,
  • Source
    • "Vandetanib inhibits the tyrosine kinase of both EGFR and VEGF receptor (VEGFR) 2. It is used for the treatment of non-small cell lung cancer. There are several reports of the development of a cornea verticillata during vandetanib therapy.40,41 A cornea verticillata appears as vortex-like brownish lines within the corneal epithelium. "
    [Show abstract] [Hide abstract]
    ABSTRACT: During the last 20 years, biologicals have become increasingly relevant in oncologic therapy. Depending on the medication used, there are different profiles of ocular side effects. Although these can be present in up to 70% of patients, they are generally underreported in the literature. Therefore, the pathophysiological details of their development are often poorly understood. Herein we attempt to identify groups of biologicals to which a specific side effect profile can be assigned. We also tried to capture all relevant side effects and therefore conducted several database investigation including Medline, Cochrane library, and the drugs section of the US Food and Drug Administration (FDA), using the following search strings: "name of biological agent (both generic and commercial names)" AND "eye" OR "ocular". If we found a side effect that has been associated with a drug, we researched Medline using the following search string: "name of biological agent" (both generic and commercial names) AND "term for the specific side effect". Due to the wealth of material we report only the drugs that are approved by the FDA.
    OncoTargets and Therapy 12/2013; 7:69-77. DOI:10.2147/OTT.S54606 · 2.31 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Introduction: The eye is considered as the most privileged organ because of the blood-ocular barrier that acts as a barrier to systemically administered xenobiotics. However, there has been a significant increase in the number of reports on systemic drug-induced ocular complications. If such complications are left untreated, then it may cause permanent damage to vision. Hence, knowledge of most recent updates on ever-increasing reports of such toxicities has become imperative to develop better therapy while minimizing toxicities. Areas covered: The article is mainly divided into anterior and posterior segment manifestations caused by systemically administered drugs. The anterior segment is further elaborated on corneal complications where as the posterior segment is focused on optic nerve, retinal and vitreous complications. Furthermore, this article includes recent updates on acute and chronic ocular predicaments, in addition to discussing various associated symptoms caused by drugs. Expert opinion: Direct correlation of ocular toxicities due to systemic drug therapy is evident from current literature. Therefore, it is necessary to have detailed documentation of these complications to improve understanding and predict toxicities. We made an attempt to ensure that the reader is aware of the characteristic ocular complications, the potential for irreversible drug toxicity and indications for cessation.
    Expert Opinion on Drug Metabolism &amp Toxicology 07/2012; 8(10):1277-91. DOI:10.1517/17425255.2012.708337 · 2.83 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: When using molecularly targeted agents (MTAs), oncologists and patients face new and sometimes unexpected toxicities. Though ocular adverse events (OAEs) are not uncommon with chemotherapy, they are rarely severe or dose limiting. Ocular toxicity profile may differ with MTAs, indeed severe and dose limiting toxicities have been described with targeted therapies currently under investigation. Our study aimed to review OAEs experienced with MTAs approved in solid tumours. This review revealed that many OAEs, frequent and potentially severe, exist and concern most MTAs. The suggestion is prompt referral of patients with severe pain and/or visual impairment to the ophthalmologist since these symptoms can be associated with potentially severe OAE and need ophthalmic assessment. Oncologists must be aware of such events and their potential severity for better treatment and better diagnosis in daily practice as well as in clinical trials.
    European journal of cancer (Oxford, England: 1990) 11/2013; 50(3). DOI:10.1016/j.ejca.2013.10.016 · 5.42 Impact Factor
Show more